Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 58, NWS Jackson, KY

March 28, 2012Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 28, 2012, 3:48 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2012, 3:48 PM EDT (19:48 UTC)
Expired
Mar 28, 2012, 4:00 PM EDT
In force
12 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS53 KJKL 281948
SVRJKL
KYC069-205-282015-
/O.NEW.KJKL.SV.W.0058.120328T1948Z-120328T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
348 PM EDT WED MAR 28 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
  EXTREME NORTH CENTRAL ROWAN COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 415 PM EDT

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DALESBURG...OR 6 MILES NORTHEAST OF FLEMINGSBURG...AND MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME
  NORTH CENTRAL ROWAN AND NORTHEASTERN FLEMING COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3846 8357 3843 8357 3841 8348 3839 8345
      3840 8341 3836 8341 3842 8368 3851 8367
      3851 8360
TIME...MOT...LOC 1948Z 277DEG 34KT 3846 8363
WIND...HAIL 60MPH 1.00IN

$$

RICHEY
1 follow-up statement
995 
WWUS53 KJKL 282000
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT WED MAR 28 2012

KYC069-205-282010-
/O.CAN.KJKL.SV.W.0058.000000T0000Z-120328T2015Z/
ROWAN KY-FLEMING KY-
400 PM EDT WED MAR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLEMING AND
EXTREME NORTH CENTRAL ROWAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9PM.

LAT...LON 3846 8357 3843 8357 3841 8348 3839 8345
      3840 8341 3836 8341 3842 8368 3851 8367
      3851 8360
TIME...MOT...LOC 2000Z 277DEG 34KT 3844 8349

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:55 PM EDT, 53 minutes earlier.

Area forecast discussion, Mar 28, 2:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT WED MAR 28 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 254 PM EDT WED MAR 28 2012

THE MAIN FORECAST PROBLEM IS THE POTENTIAL FOR SEVERE THUNDERSTORMS
AS A COLD FRONT IS APPROACHES FROM THE NORTHWEST. SPC PUT OUT A
SEVERE THUNDERSTORM WATCH...MAINLY NORTH OF THE HAL ROGERS PARKWAY.
SOME THUNDERSTORMS ARE FINALLY BEGINNING TO FIRE UP IN THE OHIO
RIVER VALLEY...SO THE LIKELIHOOD OF SEVERE THUNDERSTORMS ARE LOOKING
PRETTY GOOD RIGHT NOW. THE SEVERE PARAMETERS ARE VERY STRONG AND ARE
SUPPORTIVE FOR THE DEVELOPMENT OF SEVERE STORMS. THE CLEAR SKIES OUT
AHEAD OF THE SYSTEM HAS ALSO ALLOWED THE LOW LEVELS TO BECOME VERY
UNSTABLE. WITH THE FREEZING AT 10.8K FT...AND SOME DRY AIR
ALOFT...THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS ARE BOTH
POSSIBLE. ONCE THE FRONT MOVES TO THE SOUTH OF THE AREA THE
PRECIPITATION WILL BE ENDING QUICKLY. EXPECTING MILD CONDITIONS
THROUGH THE END OF THE PERIOD.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 254 PM EDT WED MAR 28 2012

OVERALL CONFIDENCE IS QUITE LOW RIGHT OUT OF THE GATE AS OPERATIONAL
MODELS VARY SIGNIFICANTLY ON TIMING AND STRENGTH OF INITIAL
SHORTWAVE THAT TRANSITS THE REGION SOMETIME AS EARLY AS FRIDAY OR AS
LATE AS SATURDAY...SATURDAY NIGHT. THIS SHORTWAVE ENERGY IS
ASSOCIATED WITH A DEVELOPING SYSTEM CONSISTING OF A SFC WARM FRONTAL
BOUNDARY THAT SHOULD LIFT NORTH OF OUR AREA BY NO LATER THAN FRIDAY
AFTERNOON. THAT LEAVES EASTERN KENTUCKY WITHIN THE WARM SECTOR OF
THIS STORM SYSTEM WHICH WILL CONTINUE TO TAKE SHAPE OVER THE UPPER
MID WEST. AGAIN...DEPENDING ON WHICH MODEL YOU ASK A COLD FRONTAL
BOUNDARY PUSHES ACROSS THE AREA BY LATE SATURDAY...SATURDAY NIGHT.
NO ONE MODEL SOLUTION IS AN OUTLIER IN THE TRUEST SENSE OF THE WORD
BUT NO TWO MODELS AGREE ON ANY SOLUTION IN A LARGE PART EITHER.

THEREAFTER UPPER LEVEL SHORT WAVE RIDGING AND WEAK SFC HIGH PRESSURE
WILL MEAN FAIR WEATHER FOR THE LATTER PART OF THE WEEKEND...POSSIBLY
START OF THE WORKWEEK. POSSIBLY BECAUSE NEXT SYSTEM...LARGE UPPER
LEVEL LOW AND SURFACE STORM SYSTEM WILL SWEEP THROUGH THE AREA BY
THE END OF THE FORECAST WINDOW...GENERATING ANOTHER ROUND OF SHOWER
AND THUNDERSTORMS BY TUESDAY AND USHERING IN SOME MUCH COOLER AIR
FOR THE MID WEEK TIME FRAME.

WITH LOW CONFIDENCE IN SOLUTIONS THE TENDENCY WILL BE TO STICK CLOSE
TO THE OFFICIAL FORECAST...OR PERSISTENCE UNTIL MODELS GEL BETTER
ON SOME TYPE OF REASONABLE SOLUTION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 254 PM EDT WED MAR 28 2012

VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE PERIOD EXCEPT FOR
SOME TEMPO IFR IN THE VICINITY OF THE STRONGEST STORMS. THE SYSTEM
MOVING INTO THE AREA IS CAPABLE OF PRODUCING SEVERE THUNDERSTORMS.
THE HAIL IN THESE STORMS ARE GOING TO BE VERY UNFORGIVING...NOT TO
MENTION THE WIND SHEAR THESE STORMS WILL BE CAPABLE OF PRODUCING.
SOME GUST FRONTS MAY DEVELOP OUT AHEAD OF THE STORMS...SO THE WIND
THREAT COULD EXTEND 10 TO 30 MILES OUT AHEAD OF THE STORMS. ONCE THE
STORMS MOVE THROUGH THE AREA...JUST EXPECTING VFR CONDITIONS ACROSS
THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJ
LONG TERM....RAY
AVIATION...JJ
Hazardous weather outlook, Mar 28, 11:01 AM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1101 AM EDT WED MAR 28 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1101 AM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE ANTICIPATED TODAY INTO TONIGHT. THERE IS A SLIGHT
RISK THAT SOME OF THE THUNDERSTORMS THIS AFTERNOON OR EARLY EVENING
COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS...OR HAIL. BRIEF HEAVY
RAIN IS ALSO POSSIBLE FROM THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FROM FRIDAY MORNING INTO SATURDAY
AND FROM MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF LARGE HAIL OR
DAMAGING WINDS THIS AFTERNOON OR EVENING TO THE NATIONAL WEATHER
SERVICE IN JACKSON KY.

JP/JJ

In the hours before

Special weather statement, Mar 28, 3:16 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
316 PM EDT WED MAR 28 2012

KYZ044-052-282000-
ROWAN-FLEMING-
316 PM EDT WED MAR 28 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 400 PM EDT WEDNESDAY AFTERNOON...

   NORTH CENTRAL ROWAN AND
   FLEMING.

AT 315 PM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED NEAR
FAIRVIEW...OR 15 MILES EAST OF CYNTHIANA...MOVING EAST AT 45 MPH.

LOCATIONS TO BE AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN
AROUND 320 PM EDT...NEPTON AROUND 325 PM EDT...FLEMINGSBURG AROUND
330 PM EDT...DALESBURG AROUND 335 PM EDT AND FOXPORT AROUND 340 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
HAIL THE SIZE OF PENNIES IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN KENTUCKY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:46 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan29 min
Mar 28, 4:13 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan17 min
Mar 28, 5:03 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell24 min
Mar 28, 5:57 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Martin, Morgan33 min
Mar 28, 6:50 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Owsley, Rockcastle40 min
Mar 28, 7:48 PM EDTSevere Thunderstorm WarningJKLClay, Harlan, Knott, Leslie, Letcher, Owsley and 1 more29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.